The Effects of Ephedrine Diet Pills
Ephedrine is a drug similar in structure to amphetamines. In February 2004, the Food and Drug Administration, or FDA, banned sales of dietary supplements containing ephedrine alkaloids, also called ephedra or ma-huang, due to serious potential side effects. According to MayoClinic.com, 14 percent of people taking over-the-counter weight loss supplements in the Unites States continued to use ephedrine-containing products afterwards. If you're taking or tempted to take ephedrine diet pills, seek guidance from your doctor.
Elevated Heart Rate and Blood Pressure
As a stimulant, ephedrine increases your blood flow and causes your heart to beat more rapidly than usual. In serious cases, heart symptoms have become severe and resulted in heart attacks, according to the FDA. If you have clogged arteries, high blood pressure or personal or family history of heart disease, your risk for heart and blood pressure problems are heightened. Since excess body weight is a significant risk factor for these conditions, numerous overweight diet pill users fall into this category. Consuming ephedrine diet pills with other stimulant-containing supplements or beverages, such as coffee or energy drinks, also increases these risks. Additional cardiovascular symptoms may include chest pain, tightness in your chest and arrythmias, or irregular heart rhythms.
Bad Side Effects of Ephedrine
Ephedrine diet pills have been linked with digestive symptoms, such as abdominal pain, nausea, vomiting, reduced appetite and diarrhea or constipation. While weight loss-seekers may deem a reduced appetite as a byproduct of digestive symptoms a plus, consuming too few calories can lead to eventual weight gain, heart problems and increased risk for gallstones if you lose weight too quickly, according to the Weight-control Information Network. Though not life-threatening, digestive symptoms can cause embarrassment. Severe diarrhea or vomiting can lead to fluid loss, dehydration and electrolyte imbalances -- unhealthy levels of bodily salts that support muscle contraction, heart-health and cognitive function.
Ephedrine can trigger a range of emotional effects. Milder effects may include increased anxiety, emotional stress, irritability and mood swings. In more serious cases, ephedrine diet pills may cause symptoms of psychosis or loss of touch with reality, and dependency. According to a report published in "Clinical Schizophrenia & Related Psychosis" in October 2007, psychiatric patients, particularly female patients, have been misdiagnosed with schizophrenia when in fact their symptoms were caused by use of diet pills, such as those containing ephedrine. If you have depression, anxiety disorder, an eating disorder or other psychiatric conditions, ephedrine may trigger or exacerbate your symptoms. If you become addicted to ephedrine, you may experience emotional withdrawal symptoms, including irritability and depressive moods, once you stop taking the diet pills.
Bad Side Effects of Ephedrine
Ephedrine Dosage and Weight Loss
Long-term Effects of Phentermine Use
The Best Way to Lose Weight With Ephedrine
Clenbuterol Side Effects
Why Do Phentermine Diet Pills Give Me Mood Swings?
The Effects of Phentermine
Negative Effects of Herbalife
Side Effects of Super Dieter's Tea
Clenbuterol Side Effects on Women
- MayoClinic.com: Ephedra (Ephedra Sinica) -- Ma Huang
- Food and Drug Administration:
- Weight-control Information Network: Weight Loss and Nutrition Myths
- MayoClinic.com: Ephedra Side Effects and Warnings
- "Clinical Schizophrenia & Related Psychosis"; All Psychosis is Not Schizophrenia, Especially Not in Women; Mary V. Seeman; Oct. 2007
August McLaughlin is a certified nutritionist and health writer with more than nine years of professional experience. Her work has been featured in various magazines such as "Healthy Aging," "CitySmart," "IAmThatGirl" and "ULM." She holds specializations in eating disorders, healthy weight management and sports nutrition. She is currently completing her second cookbook and Weight Limit—a series of body image/nutrition-related PSAs.